MAUDE Adverse Event Report: THERAKOS CELLEX PHOTOPHERESIS SYSTEM

THERAKOS CELLEX PHOTOPHERESIS SYSTEM
Model Number NOT APPLICABLE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Anemia (1706); No Code Available (3191)
Date of Event 09/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The system was used for treatment.This case is reportable as a mdr due to the medical intervention of both the blood and platelet transfusions that were provided to the patient.Since this event is associated with the treatment, this mdr will be against the instrument.No product was returned therefore, a device service history review was performed.The instrument has been located at the customer's site since 23-august-2017.As part of the review, it was determined that the instrument's last service prior to the event was on 01-july-2019.During this service the system checkout procedure was successfully completed indicating that the instrument had passed all tests, met all specifications, and was operational.Service was dispatched for this instrument.The instrument's ac pump was inspected and found to be within specifications.The return load cell and all of the pumps on the instrument were recalibrated as part of the system checkout procedure.The system checkout procedure was successfully completed indicating that the instrument had passed all tests, met all specifications, and was operational.Trends were reviewed for complaint categories, clot observed, alarm #16: collect pressure, alarm #17: return pressure, low hemoglobin, and low platelet.No trends were detected for these complaint categories.The assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: anemia and no code available: low platelet.(b)(4).(b)(6).(b)(6) 2019.
 
Event or Problem Description
The customer reported that an extracorporeal photopheresis (ecp) patient experienced both low hemoglobin and a low platelet count following a treatment procedure.The customer stated that they had been experiencing multiple alarm #16: collect pressure and alarm #17: return pressure alarms.The customer reported that they kept flushing the patient's vortex port access.The customer stated that at first, the patient's access flushed well but then it became more difficult to flush.The customer reported that they then stopped the patient's ecp treatment procedure after 800 mls of whole blood had been processed for about fifteen minutes in order to add tissue plasminogen activator (tpa) to the patient's access.The customer stated that the patient's ecp treatment procedure was then resumed; however they then noticed a clot in the kit's return bag.The customer reported that they aborted the patient's ecp treatment procedure after 1007 mls of whole blood processed after they discovered a second large white clot in the kit's centrifuge bowl.The customer stated that they also noticed clots in the kit's collect line as well.The customer reported that no clots were observed in the kit's return line and no clots had reached the patient.The customer stated that acda had been used as the anticoagulant (ac) at a 10:1 ratio for this treatment procedure.The customer reported that the amount of ac volume reported on the instrument's monitor did not match their visual inspection of the ac bag.The customer stated that the ac bag looked like it had only 100 mls of ac removed but the device reported that 206 mls had been used.The customer reported that after the patient's ecp treatment procedure had been aborted, the patient's hemoglobin level had dropped from 10 to 7.2.The customer also stated that the patient's platelet count had dropped from 34,000 to 25,000.The customer reported that the patient had received a transfusion of both one unit of packed red blood cells and platelets due to their low hemoglobin level and platelet count.The customer stated that the patient had been stable both throughout and after the treatment procedure.The customer reported that no other adverse events were noted.Service was dispatched in order to inspect the instrument's ac pump.No product was returned for investigation.

Brand Name
CELLEX PHOTOPHERESIS SYSTEM
Common Device Name
CELLEX PHOTOPHERESIS SYSTEM
Manufacturer (Section D)
THERAKOS
bedminster NJ
MDR Report Key9211259
Report Number2523595-2019-00124
Device Sequence Number16881656
Product Code LNR
UDI-Device Identifier10705030100009
UDI-Public(01)10705030100009(11)170408
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P860003
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 10/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberNOT APPLICABLE
Device Catalogue NumberCELLEX
Device Lot NumberNOT APPLICABLE
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2019
Initial Report FDA Received Date10/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age41 YR
Patient Weight48